Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 9, NWS Grand Forks, ND

June 20, 2013Cass County, Steele County, Traill County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2013, 5:16 PM CDT for Cass County, Steele County, Traill County, North Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2013, 5:16 PM CDT (22:16 UTC)
Expired
Jun 20, 2013, 6:00 PM CDT
In force
44 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cass County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 30 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 5:45 PM CDTTSTM WND DMG4 Nnw Galesburg, NDNUMEROUS LARGE TREE 6 TO 8 INCH DIAMETER BRANCHES AND LIMBS WERE BROKEN DOWN IN SHELTER BELTS ACROSS NORTHERN BROADLAWN AND GALESBURG TOWNSHIPS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:26 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2013-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 921 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2013-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
921 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

895 
WUUS53 KFGF 202216
SVRFGF
NDC017-091-097-202300-
/O.NEW.KFGF.SV.W.0009.130620T2216Z-130620T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
516 PM CDT THU JUN 20 2013

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTHEASTERN STEELE COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTHWESTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 600 PM CDT

* AT 513 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES
  SOUTHEAST OF FINLEY...AND MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GALESBURG AROUND 540 PM CDT.
  ERIE AROUND 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4732 9725 4709 9738 4729 9781 4739 9775
TIME...MOT...LOC 2216Z 297DEG 23KT 4731 9766

HAIL...0.75IN
WIND...60MPH

$$

HOPKINS
2 follow-up statements
377 
WWUS53 KFGF 202234
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
534 PM CDT THU JUN 20 2013

NDC017-091-097-202300-
/O.CON.KFGF.SV.W.0009.000000T0000Z-130620T2300Z/
CASS ND-STEELE ND-TRAILL ND-
534 PM CDT THU JUN 20 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
TRAILL...SOUTHEASTERN STEELE AND NORTHWESTERN CASS COUNTIES IN
SOUTHEAST NORTH DAKOTA UNTIL 600 PM CDT...

AT 532 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF 
GALESBURG...AND MOVING SOUTHEAST AT 25 MPH. WINDS OF 45 TO 50 MPH 
WERE REPORTED BY THE PUBLIC NEAR THE TOWN OF HOPE. 

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...PUBLIC.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GALESBURG AROUND 540 PM CDT.
  ERIE AROUND 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4737 9764 4732 9725 4709 9738 4725 9772
TIME...MOT...LOC 2233Z 297DEG 23KT 4726 9752

HAIL...0.75IN
WIND...60MPH

$$

HOPKINS/JAM
123 
WWUS53 KFGF 202300
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
600 PM CDT THU JUN 20 2013

NDC017-091-097-202310-
/O.EXP.KFGF.SV.W.0009.000000T0000Z-130620T2300Z/
CASS ND-STEELE ND-TRAILL ND-
600 PM CDT THU JUN 20 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN TRAILL...
SOUTHEASTERN STEELE AND NORTHWESTERN CASS COUNTIES IN SOUTHEAST NORTH
DAKOTA HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

LAT...LON 4737 9764 4732 9725 4709 9738 4725 9772
TIME...MOT...LOC 2300Z 297DEG 23KT 4718 9729

$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:59 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 20, 3:59 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
359 PM CDT THU JUN 20 2013

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 359 AM CDT FRI JUN 21 2013

UPPER LEVEL LOW PRESSURE TROUGH OVER THE PACIFIC NORTHWEST FORECAST
WILL EJECT A SHORT WAVE ACROSS ND/SOUTHERN MAN LATE SUN NIGHT WHILE
ORIGINAL LOW REMAINS OVER ALTA. UPPER AIR BECOMES MORE PROGRESSIVE
THEREAFTER AS SHORT WAVES MOVE IN FROM THE WEST COAST. WATER VAPOR
LOOP INDICATED A SHORT WAVE/JET STREAK OVER WESTERN MN.

MODELS PLACE MOST UNSTABLE AIR FOR TOMORROW NIGHT OVER THE SOUTHERN
RED RIVER VALLEY. ANOTHER SHORT WAVE FORECAST TO MOVE THROUGH FRI
NIGHT. WILL PREFER THE ECMWF. MODEL CROSS SECTION INDICATES
DIFFERENTIAL THETA-E ADVECTION WILL BE POSSIBLE FOR FRI NIGHT AND SO
WILL THE THREAT FOR WIND.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 359 AM CDT FRI JUN 21 2013

SATURDAY NIGHT THROUGH SUNDAY NIGHT

ANOTHER SHORT FORECAST FOR SAT NIGHT AND PRECIPITATION WOULD BE MOST
LIKELY ACROSS THE SOUTHERN RED RIVER VALLEY.

WITH PRECIPITATION EXPECTED FOR THE NEXT COUPLE NIGHT MAINLY OVER
THE SOUTHEAST HALF OR TWO THIRDS OF THE AREA...HAVE EXPANDED THE
FLASH FLOOD WATCH FOR EASTERN ZONES.

MONDAY-THURSDAY...MODELS IN AGREEMENT THAT THE PERIOD WILL BEGIN
WITH SOUTHWEST FLOW ALOFT AND TRANSITION TO NORTHWEST FLOW ALOFT AS
AN UPPER RIDGE BUILDS ACROSS THE WESTERN CONUS. TIMING OF SHORTWAVES
WITHIN THIS FLOW HARD TO DETERMINE...AND MODELS EACH HAVE THEIR OWN
IDEA. MONDAY SHOULD BE DRY...WITH INCREASING THUNDER CHANCES FOR THE
REMAINDER OF THE WEEK. TEMPERATURES NEAR NORMAL VALUES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1133 PM CDT THU JUN 20 2013

AMOUNT OF CLEARING LATE TONIGHT WILL LIKELY DETERMINE THE EXTENT
OF ANY FOG FORMATION BY EARLY MORNING. BACK EDGE OF THE HIGH
CLOUDS ARE NOT MOVING EAST VERY FAST SO DO NOT THINK FOG WILL BE A
PROBLEM UNLESS IT DOES CLEAR OUT BY MORNING. SHOULD BE A BREAK
IN THE PCPN FRI MORNING WITH MORE POSSIBLE BY AFTERNOON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

MN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MNZ001>009-013>017-
     022>024-027>032-040.

&&

SHORT TERM...HOPPES
LONG TERM...HOPPES/TG
AVIATION...GODON
Hazardous weather outlook, Jun 20, 5:00 AM CDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
500 AM CDT THU JUN 20 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
500 AM CDT THU JUN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST NORTH DAKOTA
AND WEST CENTRAL MINNESOTA WILL DISSIPATE BY MID-MORNING. SOME
LOCATIONS WILL RECEIVE HEAVY RAINFALL.

THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON. A LARGE COMPLEX IS
EXPECTED TO MOVE THROUGH EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA LATER THIS AFTERNOON AND OVERNIGHT. SOME OF THESE
STORMS ARE EXPECTED TO BE SEVERE. LARGE HAIL...DAMAGING WIND
GUSTS...AND A COUPLE TORNADOES ARE ANTICIPATED. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER FRIDAY
AFTERNOON AND OVERNIGHT...AND AGAIN LATER SATURDAY AFTERNOON AND
OVERNIGHT ACROSS THE REGION. IN ADDITION...HEAVY RAINFALL IS
POSSIBLE AND MAY CAUSE FLOODING ISSUES DEPENDING ON WHERE THE
HEAVIEST AMOUNTS OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT.

TG

In the hours before

Special weather statement, Jun 20, 11:16 AM CDT, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1116 AM CDT THU JUN 20 2013

NDZ024-026-028-029-201700-
EDDY ND-GRIGGS ND-NELSON ND-STEELE ND-
1116 AM CDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STEELE...SOUTHERN
NELSON...NORTHERN GRIGGS AND EASTERN EDDY COUNTIES UNTIL NOON CDT...

AT 1111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 11 MILES SOUTHWEST OF MCVILLE...OR 37 MILES SOUTHEAST
OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
PEKIN AROUND 1125 AM CDT.
MCVILLE AROUND 1135 AM CDT.
KLOTEN AROUND 1140 AM CDT.
ANETA AROUND 1145 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4775 9857 4799 9789 4767 9788 4767 9770
      4749 9834
TIME...MOT...LOC 1616Z 244DEG 25KT 4770 9834

PJS/JAM
Special weather statement, Jun 20, 12:28 PM CDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1228 PM CDT THU JUN 20 2013

NDZ014-015-024-026-028-054-201830-
BENSON ND-EDDY ND-GRIGGS ND-NELSON ND-RAMSEY ND-WESTERN WALSH COUNTY
ND-
1228 PM CDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALSH...SOUTHERN
RAMSEY...NELSON...EXTREME NORTHEASTERN GRIGGS...NORTHEASTERN EDDY AND
SOUTHEASTERN BENSON COUNTIES UNTIL 130 PM CDT...

AT 1225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 19 MILES SOUTHWEST OF LAKOTA...OR 23 MILES SOUTHEAST
OF DEVILS LAKE...MOVING TO THE EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.

THE STORM WILL BE NEAR...
TOLNA AROUND 1235 PM CDT.
STUMP LAKE AND PEKIN AROUND 1240 PM CDT.
MCVILLE AND LAKOTA AROUND 1250 PM CDT.
KLOTEN AROUND 1255 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4826 9799 4793 9791 4767 9788 4768 9872
      4787 9879
TIME...MOT...LOC 1727Z 250DEG 33KT 4784 9857

JM/JK
Local storm report, Jun 20, 4:33 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
433 PM CDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             6 WSW COOPERSTOWN       47.41N 98.24W
06/20/2013  E1.00 INCH       GRIGGS             ND   PUBLIC

            HAIL AND VERY HEAVY RAIN. HAIL LASTED FOR ABOUT 5 MINUTES
            THEN RAIN CONTINUED.

&&

GGUST
Local storm report, Jun 20, 4:38 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
438 PM CDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     COOPERSTOWN             47.44N 98.12W
06/20/2013  M58 MPH          GRIGGS             ND   AWOS

            50 KT GUST REPORTED AT COOPERSTOWN AWOS KS32.

&&

DRIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:45 PM CDTSpecial Weather StatementFGFBenson60 min
Jun 19, 11:16 PM CDTSevere Thunderstorm WarningFGFSargent44 min
Jun 19, 11:31 PM CDTSpecial Weather StatementFGFSargent59 min
Jun 20, 12:23 AM CDTSpecial Weather StatementFGFRansom37 min
Jun 20, 12:31 AM CDTSevere Thunderstorm WarningFGFRichland, Sargent44 min
Jun 20, 2:48 AM CDTAreal Flood AdvisoryFGFRansom, Richland, Sargent33 hr
Jun 20, 3:58 AM CDTSpecial Weather StatementFGFSargent32 min
Jun 20, 4:15 AM CDTFlash Flood WarningFGFRansom, Richland, Sargent8 hr
Jun 20, 10:41 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner49 min
Jun 20, 11:16 AM CDTSpecial Weather StatementFGFNelson44 min
Jun 20, 11:44 AM CDTAreal Flood AdvisoryFGFRansom, Richland, Sargent24 hr
Jun 20, 12:28 PM CDTSpecial Weather StatementFGFNelson62 min
Jun 20, 1:18 PM CDTFlash Flood WatchFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more39 hr
Jun 20, 3:51 PM CDTSevere Thunderstorm WarningFGFGriggs39 min
Jun 20, 5:54 PM CDTSevere Thunderstorm WarningFGFBarnes51 min
Jun 20, 5:58 PM CDTTornado WarningFGFBarnes47 min
Jun 20, 6:05 PM CDTSevere Thunderstorm WarningFGFCass, Traill40 min
Jun 20, 6:29 PM CDTSevere Thunderstorm WarningFGFCass, Traill46 min
Jun 20, 6:42 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.